Aa
A
A
A
Close
Depression Community
10.5k Members
Avatar universal

Antidepressants making me sick

I was recently diagnosed with depression. I've dealt with anxiety on and off for a long time, for which I take Xanax. My neurologist had me take a genetic test to see which antidepressants would work best for me.  So far I've tried Lexapro, Zoloft, and Luvox.  All of them are upsetting my GI tract. I get queasy and have bouts of watery diarrhea that come on with almost no warning.  I don't know what to do.  Do I go back and try yet one more? Has anyone else had this reaction to antidepressants?  I'm starting to feel hopeless. The depression has also affected my appetite and I'm losing a little weight because I just don't feel like eating.  What should I do?  
2 Responses
Avatar universal
This is one of the most common side effects of antidepressants, especially ones that affect serotonin.  Also shows how little those DNA tests mean.  It's all trial and error in the end.  So far, you're only trying ssris.  There are other classes of antidepressants.  I'd also do this with a psychiatrist, not a neurologist -- the latter don't actually study mental illness, they study mostly nerves and their relation to pain and they study the brain in reference to tumors and the like.  But that being said, again, it's always going to come down to trial and error, and also this will sometimes go away with time.  One of the problems with these drugs is they affect magnesium absorption, and that can affect digestion.  Serotonin is also mostly in the digestive tract, not in the brain.  So it happens.  Sometimes changing when you take them helps.  Sometimes splitting the daily dose into two can help.  But there are a lot of antidepressants out there.  The ones that affect the tummy the least tend to be stimulating, so sometimes not so good for anxiety sufferers, but they exist.  There are other categories than ssris.  There are other ssris.  If you've tried therapy and it hasn't worked, and nothing else has either, you're left with medication, so you keep trying, but if your life isn't so severely disrupted you can't function there are other ways that might work.  Good luck.
1 Comments
I've tried 3 ssri's. All badly affect my GI tract, and now my depression is getting worse. I will call my doc tomorrow for a referral to a psychiatrist. I'm feeling sapped of energy and borderline suicidal. All I want to do is sit around or sleep. I've never felt this way before in my life. I'm dealing with lots of health issues and not making much headway there, which is what I think brought on the depression.
Avatar universal
I had to try over a dozen different antidepressant medications before finding one that worked for me. Took a long time. Definitely wonderful when we finally found the one that worked for me. That changed everything. I'm grateful there are so many different antidepressant medications to chose from, as it makes it quite likely that one will be found that works. Keep hope that there is one out there that will work.

Keep doctor informed of side effects. Sometimes adding another med to counter the side effects works. Sometimes the side effects are intolerable and I stop the medication and tell the doctor and we try another one.
Have an Answer?
Top Mood Disorders Answerers
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Discover the common symptoms of and treatment options for depression.
We've got five strategies to foster happiness in your everyday life.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.